Hail, Cass
- When
- June 6, 5:05 PM CST
- Where
- Cass County, 1.58 mi WNW of Hackensack
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.940, -94.530
A stationary front set up through central Minnesota. Very warm and unstable air was lifted over the cold surface air to the north, touching off a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A stationary front set up through central Minnesota. Very warm and unstable air was lifted over the cold surface air to the north, touching off a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 6, 2:42 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 342 PM CDT MON JUN 6 2011 .DISCUSSION... WARM FRONTAL BOUNDARY OVER CENTRAL MINNESOTA AND NORTHERN WISCONSIN WILL BE INITIAL FOCUS FOR THE SHOWER AND THUNDERSTORM CHANCES THIS EVENING. ONGOING CONVECTION OVER THE WESTERN UPPER PENINSULA OF MICHIGAN COULD FORM WESTWARD ALONG AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON AFFECTING IRON AND PRICE COUNTIES LATE THIS AFTERNOON INTO THIS EVENING. FOCUS THEN SHIFTS TO LOW PRESSURE OVER THE NORTHERN ROCKIES THAT WILL TRY TO ADVANCE THE WARM FRONT FURTHER NORTH. PROJECTED RADAR REFLECTIVITIES FROM THE HRRR AND THE 4KM WRF DEVELOP AN AREA OF SHOWERS AND THUNDERSTORMS EARLY THIS OVER EAST CENTRAL SOUTH DAKOTA. THE STORMS ARE EXPECTED TO ORGANIZE AND EXPAND IN COVERAGE ALONG THE WARM FRONT AFTER MIDNIGHT ACROSS THE SOUTHERN THIRD OF THE CWA. CONVECTION WILL EXIT THE NORTHWESTERN WISCONSIN COUNTIES TUESDAY MORNING. LARGE RANGE IN TEMPERATURES AS OUR SOUTHERN TIER COUNTIES...SOUTH OF THE WARM FRONT...WILL HAVE HIGH TEMPERATURES IN THE LOWER 90S. HIGHS ALONG THE NORTH SHORE WILL ONLY BE IN 60S WITH A STRONG EAST WIND. A COLD FRONT WILL DROP SOUTH FROM CANADA AND WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TUESDAY MORNING FOR OUR FAR NORTHWESTERN ZONES. QUESTION REMAINS IF THUNDERSTORMS COULD BREAK THE CAP THAT WILL BE IN PLACE SOUTH OF THE WARM FRONT. MODELS TRENDING ON THE CAP HOLDING FIRM. DID KEEP A SLIGHT CHANCE OF THUNDERSTORMS FOR THE THE SOUTHEASTERN TWO THIRDS OF THE CWA AS STORMS MAY FIRE AT THE BOUNDARY OF THE EASTERLY WINDS IN THE AFTERNOON. ANY STORMS THAT DO FORM MIGHT BE SEVERE...ESPECIALLY OVER NORTHWESTERN WISCONSIN WITH SOME 4000 J/KG TO WORK WITH. MOST OF THE CWA IS UNDER A SLIGHT RISK FOR THE DAY ONE CONVECTIVE OUTLOOK FROM SPC. LOW PRESSURE LIFTS INTO EXTREME SOUTHERN ONTARIO BY WEDNESDAY MORNING. FRONTAL BOUNDARY STALLS OVER CENTRAL WISCONSIN AND WILL CONTINUE THE SHOWER AND THUNDERSTORM CHANCES FOR PRICE AND IRON COUNTIES. RAIN SHOWERS ON THE BACK SIDE OF THIS LOW WILL MOVE INTO THE BORDERLAND ON WEDNESDAY. MUCH COOLER AND DRIER CONDITIONS ON TAP FOR ALL OF THE NORTHLAND ON THURSDAY AS A WEAK RIDGE OF HIGH PRESSURE BUILDS IN FROM THE NORTHERN PLAINS. .EXTENDED...THURSDAY NIGHT THROUGH MONDAY WESTERLIES WILL STRETCH ACROSS NRN ROCKIES AND INTO GT LAKES THIS PERIOD WITH INCREASING CHANCE OF RW/TRW DEVELOPING BY END OF WEEK. ALL MDLS TAKE A MIGRATORY SHORTWAVE TROF EAST FROM NRN PLAINS INTO CWA FRIDAY NIGHT/SATURDAY. HAVE RESHAPED/ADJUSTED COVERAGE OF PREVIOUS POPS TO ACCOUNT FOR LATEST MDL CONSENSUS. HIGHEST POPS OCCUR FRI NIGHT/EARLY SAT OVER SOUTH/EASTERN CWA IN AREA OF BETTER LOW LEVEL CONVERGENCE IN BDRY LYR. USED ISO TRW IN GRIDS AS LATEST MDL FCSTS ARE NOT VERY SIGNIFICANT WITH RESPECT TO DEEP LAYER SHEAR/SBCAPE/MUCAPE. MAX TEMPS NEAR/SLIGHTLY BELOW NORMAL IN MOST OF CWA FRI/SAT BEFORE WARMING DEVELOPS UNDERNEATH BUILDING MID LVL RIDGE. ONSHORE FLOW IN LOW LEVELS WILL KEEP NEAR LAKE COMMUNITIES COOLER THROUGH THE PERIOD. && .AVIATION...18Z TAF ISSUANCE... VFR THIS AFTERNOON ALTHOUGH LATEST INSTABILITY OBS/FORECASTS SUGGEST CB MAY DEVELOP IN LATE AFTN NEAR KINL/KHYR. MDLS SUGGEST A COMPLEX OF STORMS WILL DEVELOP WEST OF REGION THIS EVENING AND MOVE EAST. CONFIDENCE IS LOWERED BY DIFFERENT PLACEMENT OF AXIS OF ACTIVITY AMONG MDL SUITE. STORMS MAY PRODUCE HAIL/WIND AS THEY MOVE EAST LATE TONIGHT/TOMORROW. FOR NOW...HAVE TARGETED ALL TERMINALS WITH PROB 30 TS AFTER 6Z...EXCEPT KINL. NEXT TAF UPDATE MAY NEED TO INCREASE EXTENT OF CONVECTION ONCE SYSTEM ACTUALLY FORMS. CONVECTION SHOULD DIMINISH GRADUALLY FROM SOUTHWEST TO NORTHEAST DURING THE DAY TOMORROW. && .POINT TEMPS/POPS... DLH 57 72 60 71 / 40 20 30 10 INL 50 76 57 60 / 30 60 40 30 BRD 63 89 63 71 / 40 20 10 10 HYR 63 89 68 83 / 40 30 20 10 ASX 55 72 66 80 / 40 30 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...KK EXTENDED....CANNON AVIATION...CANNON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 401 PM CDT MON JUN 6 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 401 PM CDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER THE ENTIRE NORTHLAND. SOME THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY AFTER MIDNIGHT ACROSS THE BRAINERD LAKES REGION THROUGH THE ST. CROIX RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. LSZ121-140>148-071030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 401 PM CDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER WESTERN LAKE SUPERIOR. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT OVER WESTERN LAKE SUPERIOR. SOME OF THE THUNDERSTORMS MAY AGAIN BECOME SEVERE. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT MON JUN 6 2011
WIZ003-004-062145-
ASHLAND-IRON-
420 PM CDT MON JUN 6 2011
...STRONG THUNDERSTORMS DEVELOPING ALONG LAKE BREEZE...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES WEST OF MORSE...MOVING EAST
AT 5 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS. ADDITIONAL THUNDERSTORMS MAY DEVELOP THROUGH THE
AFTERNOON HOURS.
* THE THUNDERSTORM WILL BE NEAR...
MORSE AND MELLEN BY 445 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4616 9084 4635 9074 4628 9017 4598 9024
4598 9037
DCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 453 PM CDT MON JUN 6 2011 WIZ003-004-062230- ASHLAND-IRON- 453 PM CDT MON JUN 6 2011 ...STRONG THUNDERSTORMS ALONG LAKE BREEZE... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 11 MILES WEST OF MORSE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... MORSE BY 520 PM... GLIDDEN BY 525 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4623 9033 4602 9045 4615 9091 4633 9086 DC
The Duluth radar (KDLH), 177 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
17 hail. Local standard time, as filed.
Hail, up to quarter size, covered the ground.
Hail fell for 5 to 10 minutes.
Hail fell for five minutes.
A wind gust of 30 knots was also measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322203, 322204, 322205, 322206, 322207, 322208, 322209, 322210, 322212, 322213, 322215, 322216, 322218, 322219, 322220, 322221, 322223.